Alert archive / Ohio / Tornado Warnings in 2009
Tornado Warning 6, NWS Charleston, WV
NWS Charleston, WV issued this tornado warning at Aug 20, 2009, 4:51 PM EDT for Athens County, Vinton County, Ohio. It was in force for 39 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2009, 4:51 PM EDT (20:51 UTC)
- Expired
- Aug 20, 2009, 5:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Athens County, OH, Vinton County, OH
The radar
The Cincinnati radar (KILN), 128 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 4:55 PM EDT | TSTM WND DMG | Creola, OH | TREES DOWN BETWEEN CREOLA AND LAKE HOPE STATE PARK. |
| Aug 20, 5:18 PM EDT | HAIL 0.75 | Nelsonville, OH | |
| Aug 20, 5:20 PM EDT | FUNNEL CLOUD | 3 Se Nelsonville, OH | |
| Aug 20, 5:20 PM EDT | TSTM WND DMG | Nelsonville, OH | TREE DOWN IN NELSONVILLE AT MONROE ROAD |
| Aug 20, 5:20 PM EDT | HAIL 1.75 | 1 S Nelsonville, OH | |
| Aug 20, 5:25 PM EDT | TSTM WND DMG | Buchtel, OH | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 2:41 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1087 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KRLX 202051
TORRLX
OHC009-163-202130-
/O.NEW.KRLX.TO.W.0006.090820T2051Z-090820T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
451 PM EDT THU AUG 20 2009
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN ATHENS COUNTY IN SOUTHEAST OHIO...
THIS INCLUDES THE CITY OF NELSONVILLE...
NORTHEASTERN VINTON COUNTY IN SOUTHEAST OHIO...
THIS INCLUDES THE CITY OF LAKE HOPE STATE PARK...
* UNTIL 530 PM EDT
* AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES WEST OF
LAKE HOPE STATE PARK...OR 7 MILES NORTH OF MCARTHUR...MOVING
NORTHEAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BUCHTEL..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
WEST VIRGINIA.
&&
LAT...LON 3956 8209 3937 8216 3926 8250 3937 8262
3937 8261 3937 8253 3940 8252 3939 8229
3947 8228 3947 8217 3953 8216
TIME...MOT...LOC 2051Z 245DEG 25KT 3935 8249
$$
221 follow-up statement
000
WWUS51 KRLX 202107
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
507 PM EDT THU AUG 20 2009
OHC009-163-202130-
/O.CON.KRLX.TO.W.0006.000000T0000Z-090820T2130Z/
VINTON OH-ATHENS OH-
507 PM EDT THU AUG 20 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR
NORTHWESTERN ATHENS AND NORTHEASTERN VINTON COUNTIES...
AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED JUST NORTH OF LAKE
HOPE STATE PARK...MOVING NORTHEAST AT 25 TO 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NELSONVILLE AND BUCHTEL
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
WEST VIRGINIA.
&&
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3955 8210 3955 8209 3937 8216 3937 8217
3933 8228 3930 8241 3939 8250 3940 8246
3939 8229 3947 8228 3947 8217 3953 8216
TIME...MOT...LOC 2105Z 245DEG 25KT 3939 8238
$$
22What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this tornado warning went out at Aug 20, 4:45 PM EDT, 6 minutes earlier.
Area forecast discussion, Aug 20, 4:45 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 445 PM EDT THU AUG 20 2009 .SYNOPSIS... TROPICAL MOISTURE PREVAILS UNTIL FRIDAY WHEN A COLD FRONT PUSHES THROUGH. LOW PRESSURE ALOFT AFFECTS THE WEEKEND. && .NEAR TERM /THROUGH FRIDAY/... LEFT OVER BOUNDARY FROM CONVECTION LAST NIGHT OVER IN AND IL WILL PROVIDE A FOCUS FOR SOME CONVECTION THIS AFTERNOON IN WESTERN PORTIONS OF THE AREA. HOWEVER...STORMS WILL BE MOVING FAIRLY GOOD. WILL KEEP A CLOSE EYE ON THIS AREA FOR POSSIBLE TRAINING. COLD FRONT PUSHES THROUGH FRIDAY. WITH PLENTY OF MOISTURE IN PLACE...EXPECT TO SEE A LINE OF SHOWERS AND THUNDERSTORMS ALONG THE BOUNDARY. TIMING OF FRONT IS NOT OPTIMUM FOR STRONGER STORMS...SO WILL HOLD OFF ON FLASH FLOOD WATCH FOR NOW. WE WILL HAVE TO MONITOR THIS SITUATION CLOSELY HOWEVER. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... WITH THE FRONT EAST OF THE AREA THERE WAS SOME DISAGREEMENT AMONG THE MODELS ON THE PLACEMENT OF AN UPPER LEVEL FEATURE. DRIER AIR WILL CONTINUE TO FILTER INTO THE REGION BUT THE UPPER LOW WILL CREATE A POTENTIAL FOR LIGHT SHOWERS. IN ADDITION TO THE SHOWERS THUNDERSTORMS SHOULD BE CONFINED TO THE MOUNTAINS. HAVE INTRODUCED POPS INTO DAYS 2-3 TO ACCOUNT FOR ECMWF PLACEMENT OF COLD UPPER LOW NEAR SOUTHEASTERN OHIO. FAVORED A DIURNAL PRECIP PATTERN DURING THESE PERIODS. MOS GUIDE BC USED FOR TEMPS ON SAT AND SUN BUT RAISED TEMPS SLIGHTLY ON SUNDAY. && .LONG TERM /MONDAY THROUGH THURSDAY/... THE PERIOD LOOKS QUIET INITIALLY BUT A WEAK COLD FRONT LOOKS TO MOVE TOWARD THE REGION ON WEDNESDAY NIGHT INTO THURSDAY. FOLLOWED HPC GUIDE FOR POPS LATER ON THE DAY WEDNESDAY. MINOR ADJUSTMENTS TO SKY TO ACCOUNT FOR SLIGHTLY HIGHER POP DAYS 6-7. RAISED HPC MAX TEMPS SLIGHTLY ON DAY 4 AND LOWERED THEM SLIGHTLY ON DAY 5. TEMPS WERE LOWERED FROM HPC ON DAY 7 TO ACCOUNT FOR HIGHER POP. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... TROPICAL MOISTURE OVER THE REGION WILL CONTINUE TO PROVIDE SCATTERED SHOWERS AND THUNDERSTORMS UNTIL COLD FRONT PUSHES THROUGH ON FRIDAY. EXPECT A LINE OF SHOWERS AND THUNDERSTORMS ALONG THE COLD FRONT. WITH PLENTY OF MOISTURE...LOW VISIBILITIES AND CEILINGS CAN BE EXPECTED IN THE PRECIPITATION. AFTER 18Z FRIDAY... IFR CONDITIONS IN THUNDERSTORMS FRIDAY AFTERNOON ALONG THE COLD FRONT. SATURDAY NIGHT IFR CONDITIONS POSSIBLE DUE TO FOG AND OR LOW STRATUS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...RPY/TJT NEAR TERM...RPY SHORT TERM...TJT LONG TERM...TJT AVIATION...RPY
Hazardous weather outlook, Aug 20, 4:24 PM EDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 424 PM EDT THU AUG 20 2009 VAZ003-004-WVZ013-015-024>028-030>040-046-047-212030- DICKENSON-BUCHANAN-LINCOLN-KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON- LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 424 PM EDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... NO SPOTTER ACTIVATION IS EXPECTED AT THIS TIME. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-016>020-029- 212030- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-GILMER- 424 PM EDT THU AUG 20 2009 ...SEVERE THUNDERSTORM WATCH 721 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Aug 20, 1:53 PM EDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 153 PM EDT THU AUG 20 2009 OHZ083-084-201900- JACKSON-VINTON- 153 PM EDT THU AUG 20 2009 ...STRONG THUNDERSTORMS WILL AFFECT JACKSON AND VINTON COUNTIES... AT 150 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES SOUTHEAST OF CHILLICOTHE TO BEAVER TO SOUTH PORTSMOUTH...MOVING EAST AT 20 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE STORMS. OTHER IMPACTED LOCATIONS INCLUDE BUT ARE NOT LIMITED TO RADCLIFFE... PETERSBURG...MABEE...EAGLE MILLS...CREOLA...BYER...ALLENSVILLE... ZALESKI...WELLSTON...OAK HILL...MCARTHUR...LAKE HOPE STATE PARK... JACKSON...HAMDEN AND COALTON. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 05
Special weather statement, Aug 20, 2:46 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 246 PM EDT THU AUG 20 2009 OHZ075-076-083>086-201945- ATHENS-GALLIA-JACKSON-MEIGS-VINTON-WASHINGTON- 246 PM EDT THU AUG 20 2009 ...STRONG THUNDERSTORMS WILL AFFECT ATHENS...EASTERN VINTON... JACKSON...MEIGS...NORTHERN GALLIA AND SOUTHWESTERN WASHINGTON COUNTIES... AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF NELSONVILLE TO 6 MILES SOUTHEAST OF MCARTHUR TO 9 MILES NORTHEAST OF WHEELERSBURG...MOVING EAST AT 25 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 21
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:28 PM EDT | Severe Thunderstorm Warning | RLX | Vinton | 47 min |
| Aug 20, 5:24 PM EDT | Tornado Warning | RLX | Athens, Morgan | 51 min |
| Aug 20, 5:48 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Vinton | 42 min |
| Aug 20, 5:59 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Washington | 46 min |
Nearby
Tornado Warnings in Ohio, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.